Pennsylvania, 2019Damaging Winds in Pennsylvania, September 11, 2019
September 11, 2019 · NWS CTP · 8 events in 4 counties and zones
Widely scattered showers and storms develop-ed in an unseasonably warm and humid airmass during the afternoon of September 11, 2019. A few of these storms produced wind damage, likely from water-loaded downbursts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely scattered showers and storms develop-ed in an unseasonably warm and humid airmass during the afternoon of September 11, 2019. A few of these storms produced wind damage, likely from water-loaded downbursts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 11, 2:52 PM EST, 19 minutes earlier.
Area forecast discussion, Sep 11, 2:52 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service State College PA
352 PM EDT Wed Sep 11 2019
.SYNOPSIS...
A frontal system will approach the region this evening. Ahead of
it will be muggy conditions with a change of showers and
thunderstorms. The front will then stall along or just south of
the Maryland border. Another frontal system will weaken as it
moves into the area Saturday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Warm and muggy conditions this afternoon with radar showing the
first signs of convection developing over western areas of the
region this afternoon. Will keep pops in the forecast through
the period. Later tonight convection currently over the Great
Lakes will approach the NW zones. Look for a muggy night with
temperatures well above average.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Frontal system will become stationary close to the MD border on
Thursday. With easterly flow look for a good bit of cloud cover
and cooler conditions then today. Will also keep some pops in
the forecast, especially SE zones where low level moisutre is
greatest.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Models agree in building the eastern ridge with 5900m H5 heights
moving into PA Thu night and Fri. Despite the warm bubble
pushing in aloft, I have Fri as the coolest day of the next
several with the big high to our NE keeping us in a cool ESE
flow with plenty of clouds around.
A new storm system will lift well to our west by the weekend,
with the trailing cold front weakening as it encounters high
heights over the eastern U.S. later Fri into Sat. The best
chances for showers/thunderstorms will be over the western CWA.
Right now it looks like the second half of Saturday will be
drier than the first.
Medium range guidance keeps us pretty close to the southern edge
of the westerlies which casts doubt on the potential for rain
through the extended. I chose a more optimistic precip forecast
given the expectations of rather high heights aloft, suggesting
the potential for rain will stay on the scattered disorganized
side, too early to be specific about.
A potentially interesting situation is hinted at next week with
the upper high parked over the SE US. A wave in the Bahamas is
brought under this ridge into the eastern Gulf of Mexico, with
the ECMWF/GFS/Canadian all remarkably close in bringing a
possible tropical cyclone toward the NE gulf states perhaps as
early as later Monday. By the middle of next week there are
hints that whatever moves ashore could be heading north up the
Appalachians toward the OH Valley or NERN US, or at least a
stream of deeper tropical moisture advecting up this way.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
VFR conditions outside any convection this afternoon. Periods
of MVFR to IFR in SHRA and TSRA at southern TAF sites are
possible this afternoon. CIGS will lower overnight into
Thursday.
.Outlook...
Thu...AM low cigs possible NW Mtns. Isold PM tsra impacts
possible southern Pa.
Fri-Sat...Low cigs possible, mainly in the morning. Isolated
aftn SHRA poss.
Sun...AM valley fog poss, otherwise no sig wx.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Ross
NEAR TERM...Ross
SHORT TERM...Ross/La Corte
LONG TERM...La Corte/RXR
AVIATION...Ross
Hazardous weather outlook, Sep 11, 4:02 AM EST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
502 AM EDT Wed Sep 11 2019
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-120915-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
502 AM EDT Wed Sep 11 2019
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
There is a Marginal Risk of severe thunderstorms today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Union
- When
- September 11, 3:11 PM EST
- Where
- Union County, 0.63 mi SSW of Lochiel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.942, -76.956
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires west of Lewisburg.
Thunderstorm Wind, Northumberland
- When
- September 11, 3:55 PM EST
- Where
- Northumberland County, 0.13 mi SSE of Atlas
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.798, -76.419
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Mount Carmel.
Thunderstorm Wind, Cambria
- When
- September 11, 6:14 PM EST
- Where
- Cambria County, 0.55 mi ENE of Vintondale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.483, -78.890
A severe thunderstorm producing winds estimated near 60 mph knocked down trees along Plank Road in Jackson Township.
Thunderstorm Wind, Cambria
- When
- September 11, 6:15 PM EST
- Where
- Cambria County, 0.72 mi W of Mundays Corner
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.451, -78.864
A severe thunderstorm producing winds estimated near 60 mph knocked down tress along Fords Corner Road and Admiral Perry Highway (Route 22) in Jackson Township.
Thunderstorm Wind, Cambria
- When
- September 11, 6:16 PM EST
- Where
- Cambria County, 0.93 mi ESE of Mundays Corner
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.444, -78.834
A severe thunderstorm producing winds estimated near 60 mph knocked down trees along Pike Road in Jackson Township.
Thunderstorm Wind, Cambria
- When
- September 11, 6:16 PM EST
- Where
- Cambria County, 0.64 mi S of Nanty Glo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.471, -78.831
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Nanty Glo.
Thunderstorm Wind, Blair
- When
- September 11, 6:47 PM EST
- Where
- Blair County, 1.28 mi ENE of Newburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.538, -78.408
A severe thunderstorm producing winds estimated near 60 mph knocked down trees along Juniata Gap Road in Logan Township.
Thunderstorm Wind, Blair
- When
- September 11, 6:50 PM EST
- Where
- Blair County, 1.13 mi ESE of Mill Run
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.497, -78.409
A severe thunderstorm producing winds estimated near 60 mph knocked down several trees in Altoona along 29th Street and 5th Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Dakota, September 11 to 16, 2019$24 million · 24 events
- Flooding in South Dakota, September 11 to 30, 2019$2.5 million · 33 events
- Tornadoes and Hail in Colorado, September 11, 2019EF2 · 45 events
- Tornado and Hail in Michigan, September 11, 2019$1.7 million · EF0 · 8 events
- Flash Flooding and Hail in Nebraska, September 11 to 12, 2019$200,000 · 2.5 in hail · 37 events
- Flash Flooding in South Dakota, September 11 to 12, 2019$700,000 · 5 events
- Tornado and Damaging Wind in Minnesota, September 11, 2019$185,000 · EF1 · 2 events
- Flooding in Minnesota, September 11 to 22, 2019$230,000 · 15 events
- Flooding in South Dakota, September 11 to 21, 2019$330,000 · 7 events
- Damaging Winds and Lightning Strikes in Virginia, September 11, 20191 injured · $68,000 · 60 kt wind · 14 events
- Flooding in Iowa, September 11 to 30, 2019$110,000 · 11 events
- Flooding in South Dakota, September 11 to 21, 2019$150,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855157, 855158, 855159, 855160, 855161, 855162, 855163, 855164.